submitted by Leeds, Grenville and Lanark DHU
The Leeds, Grenville and Lanark District Health Unit is raising awareness of the emerging presence of Xylazine in the already toxic unregulated drug supply. Xylazine, also called Tranq, is a sedative drug that is used in veterinary medicine and is currently not approved for human consumption. This drug is appearing in an alarming percentage of the seized Fentanyl by law enforcement in Canada. According to a recent Government of Canada Drug Analysis Service report, the majority of Xylazine identifications are coming from Ontario (62.7%), British Columbia (21.2%) and Alberta (12.9 %). Xylazine is commonly found in substances containing 2 or more other substances such as caffeine and Fentanyl, and we have received reports that it has been found in Eastern Ontario.
Xylazine can cause deep sedation, slowed down breathing and heart rate, lower blood pressure, increase blood sugars, constricted pupils, and extreme feelings of tiredness and fatigue. When used in conjunction with other substances such as opioids (i.e., fentanyl) or benzodiazepines (i.e., lorazepam) that cause sedation and central nervous system depression, the risk of experiencing a fatal drug poisoning significantly increases.
The Health Unit is advising the general public and those who use substances that Xylazine DOES NOT respond to naloxone, the medication used to reverse opioid drug poisoning. The Health Unit continues to encourage naloxone training and administration, but is highlighting the importance of calling 911 for medical assistance in all suspected drug poisoning cases. Naloxone remains highly effective in reversing the opioid overdose even when other substances are involved.
All drug poisoning cases are considered a medical emergency and seeking out emergency medical care is a vital step in the prevention of further fatalities.
The risk of an overdose can be reduced by following safer use practices:
- Call 911 in the event of an overdose
- Carry a naloxone kit
- Avoid mixing substances
- Use a small test dose first
- Do not use alone
- If you have no other choice than to use alone, call the Overdose Prevention Hotline
1-888-688-6677 (National Overdose Response Service)
For more information, visit: the Health Unit’s website or call 1-800-660-5853 or connect with @LGLHealthUnit on Facebook and Twitter or @lglhealthunit.z on Instagram.